Quantcast

Potentially inappropriate prescribing to hospitalised patients.

Research paper by Nives N Radosević, Monja M Gantumur, Vera V Vlahović-Palcevski

Indexed on: 01 Dec '07Published on: 01 Dec '07Published in: Pharmacoepidemiology and Drug Safety



Abstract

The objective of this study was to evaluate the prevalence of potential drug-drug interactions (DDIs) in hospitalised patients in correlation with patient's age and number of drugs prescribed and to determine the prevalence of inappropriate drugs prescribed to elderly patients.Drugs prescribed during 1 day to all hospitalised patients at seven wards of Department of Medicine in University Hospital Rijeka were recorded by reviewing patient medical charts. Potential DDIs were evaluated using a list of potentially harmful drug combinations compiled from the literature. Beers criteria were used to identify potentially inappropriate medications in patients aged 65 years or older.The study included 225 patients that received a total of 1301 drugs. Twenty-two percent of the patients receiving drug therapy were prescribed drug combinations that are potentially harmful. The most common potentially harmful drug combination was an ACE inhibitor with a potassium supplement (33.9% of all combinations). In the multivariate analysis, age and number of drugs are significantly associated with potential DDIs (r = 0.8629). One quarter of elderly patients received a drug potentially inappropriate considering their age. The most commonly prescribed potentially inappropriate drug was amiodarone, followed by diazepam.Polypharmacy and older age have been proven to be important risk factors for potential drug interactions. We identified a high rate of prescribing potentially inappropriate medications among elders. Results of this study indicate that particular caution should be given when prescribing drugs to patients already receiving drugs and to elderly patients, considering the risk of drug-related problems.